MAUDE Adverse Event Report: DEPUY SPINE INC VIPER2 STRAIGHT ROD480MM, COCR; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

DEPUY SPINE INC VIPER2 STRAIGHT ROD480MM, COCR; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 196789480
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/10/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device deemed reportable during investigation.Investigation summary: visual inspection: the two rods were received bent and broken.Per the complaint description, which describes an issue occurred during contouring and bending of the rods, as well as the intended ability of the rods to be bent to allow for contouring to individual patient anatomy, the bent condition was not considered a malfunction.The fracture surface did not indicate any material abnormalities or issues.Dimensional inspection.Feature: outer diameter of main shaft.Specification: 5.5mm +0/-0.05.Measured: three distinct locations along shaft: 5.475-5.477mm.Result: conforming.Document/specification review: no design issues were identified during investigation.Conclusion: the received condition of the device was found to be broken.The complaint was considered confirmed during investigation as the complaint condition of the device was for a nonspecific functional issue, which a broken device would contribute to.There were no issues during the manufacture of this product that would contribute to this complaint condition.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.A root cause could not be determined as the event details were not provided, but factors that may have contributed to the failure include the rate of bending, angle of the bend, and abnormal forces applied to create the bend.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Therefore, it has been determined that no corrective and/or preventive action is proposed.Device history: a review of the receiving inspection (ri) for viper2 straight rod480mm, cocr was conducted identifying that lot number gm46547 was released in a two (2) batches.Batch1: lot qty of 29 units were released on (b)(6) 2016 with no discrepancies.Batch2: lot qty of 225 units were released on (b)(6) 2016 with no discrepancies.As a result, the ri identified no issues during the manufacturing and release of this device that could have contributed to the problem reported by the customer.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported during a surgery on (b)(6) 2020 the surgeon was bending the rod about 10 cm into the edge of the rod.The rod broke during bending.A second rod broke in the same manner.A surgical delay of 20 minutes was reported.Patient status was reported as good.Concomitant device reported: sagittal in-situ bender, left (part # 299704195, lot # unknown, quantity # 1).Sagittal in-situ bender, right,(part # 299704200, lot # unknown, quantity # 1).French rod bender (part # 299704170, lot # unknown, quantity # 1).This is report 1 of 2 for (b)(4).

Brand Name
VIPER2 STRAIGHT ROD480MM, COCR
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
DEPUY SPINE INC
325 paramount drive
raynham MA 02767
MDR Report Key10381322
Report Number1526439-2020-01447
Device Sequence Number19264943
Product Code NKB
UDI-Device Identifier10705034295275
UDI-Public(01)10705034295275
Combination Product (Y/N)N
Initial Reporter CountrySW
PMA/510(K) Number
K111136
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number196789480
Device Catalogue Number196789480
Device Lot NumberGM46547
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/26/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/07/2020
Initial Report FDA Received Date08/07/2020
Patient Sequence Number1
Patient Age11 YR
Patient Weight40